Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


consent
Dec 10, 2003

My question is on what constitutes informed consent. In 1998 I was placed on Nevaripine as part of my triple therapy. During counselling, the condition Stevens Johnson Syndrome (SJS) was mentioned, but I was told that is was a 'one in a million chance' and that if it occurred it involved a bad rash that would clear up if the drug was ceased. Three weeks later I developed SJS, which proved to be far more devastating than I was told - in additon to an all over body rash, I had open sores around my lips and in my mouth that prevented me from eating (I lost over 30lbs in two months); rectal ulceration, that made it pure agony to use the toilet - and, most seriously, severe ophthalmic consequences, that started a chain of events that has left me completely blind in one eye. I had to come off all ARV treatments for four months, during which time my indicators plummeted to extremely hazardous levels. I am currently seeking legal recompense, but have been told by one medical expert that it is not usual to counsel patients on SJS because of its relative rarity. I argue that I WAS counselled, but incorrectly and inappropriately and that therefore my doctors are culpable in negligence. Do you think they acted appropriately - and are there any other people out there who have suffered with SJS as a result of Nevaripine? (I am based in the UK, and am thinking about starting up a pressure group about this issue, as I know there is one in the US - - Tony)

Response from Dr. Henry

I have had several patients who also developed severe reactions to nevirapine. I am not sure that I counseled them any better than what it sounds like your doc did with you. We often don't do a very good job. In the old days we more often put patients on treatment sooner rather than later which further aggravated the problem of not having educated the patient as well as possible. My usual practice these days is to give detailed information about the regimen I am considering to use 1-2 visits before starting it. At the next visit I review the information is some detail. We also now have a pharmacist help out (not available to many of us years ago). I very much sympathesize with your bad experience. KH



Previous
side effects of hiv meds
Next
hyperpigmentation question

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement